Menu

434.951.7200

Toll-free 1.800.451.1288

  • Tradition. Excellence. Results.

    PPI Heartburn Meds + Heart Attacks Linked?

    June 17, 2015 – Stanford researchers have released data suggesting a group of commonly used heartburn medications are associated with a higher risk of heart attacks. Using a technique called data mining, the researchers went through 16 million electronic records, from 2.9 million patients, and found that “people who take the medication to suppress the release of stomach acid are 16 percent to 21 percent more likely to suffer myocardial infarction, commonly known as heart attack.”

    The drugs they looked at, proton pump inhibitors, PPIs, include Nexium, Prilosec and Prevacid. These three drugs were prescribed for roughly 21 million people in the US in 2009. Adding the over-the-counter versions, the worldwide sales reach roughly $13 billion a year.

    “The link between the drugs, known as proton pump inhibitors, and heart attacks is strong enough that “we do think patients should think about their risks and benefits and should discuss their risk with their doctors,” said Nicholas J. Leeper, an assistant professor of cardiovascular medicine and vascular surgery at Stanford, and one of the authors of the study. The danger extends to people outside high-risk groups, such as the elderly.”  (WashingtonPost.com, 6/10/15)

    There are two well-known kinds of heartburn medicines.  Medications like Zantac and Pepcid work by blocking histamine-2 production in the lining of the stomach. The PPI medications, however, work by blocking the enzyme in the wall of the stomach that produces acid, and are used to reduce or eliminate gastroesophogeal reflux disease (GERD), stomach and small intestine ulcers, and inflammation of the esophagus.. The PPI drugs have been considered safe and effective, though there are some physicians who worry about the side effects of this group of medications. The Stanford study found no risks associated with the use of Zantac or Pepcid.  In 2012, the FDA issued warnings about the side effects of proton pump inhibitors.

    If you suffer from heartburn and take medications like Nexium, Prilosec or Prevacid (or their generic counterparts:  esomeprazole, omeprazole, and lansoprazole, respectively)  you may find it difficult to wean yourself off of the pills. If you stop taking the drugs “cold turkey”, you may have a rebound effect that causes your acid production to go into overdrive for a few weeks.  Many leading gastroenterologists feel that the benefits of proton pump inhibitors outweigh the risks. GERD can lead to serious complications, “like esophageal and stomach ulcers and peptic strictures, which occur when inflammations causes the lower end of the esophagus to narrow.”

    A data-mining project like this simply reviews records and notes patterns. In this case the researchers cannot state that heart issues are caused by the use of the PPI medications; in other words, they cannot say there is a cause and effect.  The data does, however,  give a strong enough correlation to suggest the need for a targeted study. The authors note that what the data may actually show is a less healthy patient group that also take PPIs.

    What is the takeaway? If you are taking an over-the-counter medication for heartburn, talk to your doctor.  Or, even your doctor prescribes a PPI for you, and you have questions about this study, talk to him or her.  She will be able to discuss your need for the medication and make sure that you are not taking another drug with potentially dangerous interactions.